Secondary Logo

Journal Logo

Drenger Benjamin MD; Pe'er, Jacob MD; BenEzra, David MD, PhD; Katzenelson, Ruth MD; Davidson, Joseph T. MD, FFARCS
Anesthesia & Analgesia: December 1985
CLINICAL REPORT: PDF Only
Free

An increase in intraocular pressure (IOP) is observed during and after laryngoscopy and tracheal intubation (1,2). Brief elevation of IOP is of little consequence in normal or even glaucomatous eyes, as long as the eyeball is intact (1). However, in a patient with an ocular laceration, perforation, or recent surgical ocular intervention, even a transient increase in IOP may be hazardous (1,3). Although a small dose of a nonde-polarizing agent such as gallamine or d-tubocurarine given before succinylcholine attenuates the elevation of IOP caused by succinylcholine (4), there is an additional and more significant increase caused by tracheal intubation itself (1,2). During induction of anesthesia, intravenous lidocaine reduces the autonomic responses to laryngoscopy and intubation (5,6), and acts as an effective cough suppressant (7). We evaluated the influence of intravenous lidocaine on the changes in IOP after tracheal intubation.

Address correspondence to Dr. Drenger, Department of Anesthesiology, Hadassah University Hospital, PO Box 12000, 91120 Jerusalem, Israel.

© 1985 International Anesthesia Research Society